The European Medicines Agency (EMA) recently issued communications on the conclusions of the Picato review, reminding about the risk of serious side-effects associated with chloroquine and hydroxychloroquine and the importance of reporting suspected side-effects of medicines in patients with Covid-19.
The EMA and the national competent authorities have been reminding patients with confirmed or suspected Covid-19 to report suspected side-effects that they experience with any of the medicines they are taking. This includes medicines to treat Covid-19, as well as medicines taken by patients to manage long-term, pre-existing conditions. It also includes medicines that patients might be using off-label to treat Covid-19.
Patients have been reminded that there are currently no medicines authorised to treat Covid-19. However, in the context of the pandemic, several treatments authorised for other diseases are being used in patients with the condition.
Patient reporting complements the information received from healthcare professionals, who have continued to report suspected patient side-effects with medicines taken during the pandemic, said the EMA.
Understanding of the new virus is still incomplete, including possible interactions with medicines patients might be taking. By reporting suspected side-effects of medicines used in the context of Covid-19, patients and healthcare professionals can help gather valuable evidence to inform decisions on the safe and effective use of medicines as the pandemic evolves.
Patients and healthcare professionals should report suspected side-effects directly to their national authority via the contact details available in EudraVigilance or to the manufacturer of the medicines using the instructions in the patient leaflet. Patients can also report side-effects to their doctor, nurse or pharmacist, who will then pass on the information to regulators.
Chloroquine and hydroxychloroquine are known to potentially cause heart rhythm problems, and these could be exacerbated if treatment is combined with other medicines, such as the antibiotic azithromycin, that have similar effects on the heart. Recent studies have reported serious, in some cases fatal, heart rhythm problems with chloroquine or hydroxychloroquine, particularly when taken at high doses or in combination with the antibiotic azithromycin.
Chloroquine and hydroxychloroquine are currently authorised for treating malaria and certain autoimmune diseases. In addition to side-effects affecting the heart, they are known to potentially cause liver and kidney problems, nerve cell damage that can lead to seizures, and hypoglycaemia.